Loading doses, fatigue

Hi folks, I'm just after some reassurance I suppose.

I am 4 injections into the alternate day loading doses for neurological involvement and I feel dreadful. The exhaustion and brain fog have stepped up a huge notch.

Well-meaning family keep asking me if I feel better yet, especially as this is a therapeutic trial, diagnosed on symptoms and family history rather than tests.

For a long time I have been sleeping and resting a lot in order to teach for 2 to 3 hours a day. I'm not even sure I can do that this week. And I've just read this sentence 4 times to get it to make sense. Trying hard to LOL

Any thoughts?

19 Replies

oldestnewest
  • Hi AmyG6500 you are not alone and it is quite common for some symptoms to appear to get worse before they get better as the B12 you are having injected gets to work repairing the damage done to your nervous system.

    There can be no set timescale for improvement as we are all different and it is not an"overnight" cure as a lot will depend on how long you were deficient before treatment started.

    Were your Iron and Folate levels checked recently as these work with the B12.

    I am not a medically trained person (I've had P.A. for 45 years) but there are others on here who will be able to give you good advice

  • Thanks clivealive

    I already take ferrous sulphate and my iron and folate levels were in range. I think I will start taking a good multivitamin again though, to tick all the boxes, particularly the folate.

  • I love Clive you are always one of the first to help with advice.

    I notice this always!

    kind and passionate

  • Hello AmyG6500 - just to let you know you are not alone. I am 5 weeks into injections, still doing alternate days and I experienced the same thing, everything seemed to get worse, would fall asleep after every injection. But...I have seen some improvement, neuropathy in my legs/feet/toes is much better, balance is improving - just waiting for it to reach my brain LOL. Waited 6 years for a diagnosis because my B12 was around 385, even though I had over the range MCV and loads of symptoms - in the end had to resort to the private sector.

    I take a B complex which contains 400mcg of folic acid and I am going to have my Vit D tested as well, I am pretty sure that has to be on the low side - not much of that around when lying in bed!!

    I wish you well and hope you begin to see improvements soon.

    Cassie

  • Thanks Cassie0707 that's really helpful. I have resorted to the private sector too. I had my first few injections a week apart with a private GP 150 miles away from where I live. He has now shown me how to SI and prescribed what I need.

    It's scary when you are doing it without the support of a local doctor.

  • AmyG6500 - sorry to hear you are struggling. It's really difficult (and frightening sometimes) for family to understand and almost impossible to pretend to be better than you are for their sake without exhausting yourself even further, so BIG LOVE to you all.

    It took me about 6 injections before I felt anything happening at all, and 3 months of 2 a week before I could even feel the needle at all. Like you said to me, everyone's different. Keep going and let us know when you feel like you're getting somewhere with this. In the meantime, sending get well vibes.

  • Thanks Cherylclaire I will keep going. Even though I keep doubting myself if I'm wrong it can't hurt me. And the private doctor has agreed and treated me and prescribed.

  • Hi Amy, 5 loading doses did nothing for me, it wasn't until the 8/9 that I noticed very small improvements. The best being I did not feel miserable any more.

  • Hi beginner1 that's good to know. Not being miserable would be nice. I just want to sleep all the time, more than usual! Trying hard to battle on because I'm self-employed, no sick pay and I don't want to use the holiday pay I save for this if I can avoid it. Just 2 more classes today.

  • Hi,

    "exhaustion and brain fog have stepped up a huge notch"

    I was told by someone who knew about B12 deficiency that an increase in symptoms is not uncommon in people who have started treatment. It was described to me as "the nerves waking up".

    Some people experience a drop in potassium levels when they start B12 injections. Is doctor monitoring your potassium levels?

    b12deficiency.info/b12-trea...

    nhs.uk/conditions/Potassium...

  • Hi Sleepybunny Unfortunately I am not being monitored at all. My GP refused to treat me despite my taking in the new guidelines, having a family history of PA and almost all the symptoms. Serum B12 was high in range and IF was negative. She says it's CFS.

    I have seen a private GP who knows and respects Martyn Hooper's work and he has agreed a therapeutic trial will do no harm. He did the first two injections and them showed me how to SI.

    I could ask him for a Potassium test but as it would be private I may be better off getting one done myself. Or I could take a supplement, I'm already taking iron and B-complex vitamin to ensure enough folate. I eat a banana every day, I guess that will help but may not be enough.

    I wonder if my worsening of symptoms could be considered evidence (to me at least) that B12 is the problem. It's so hard not having a firm diagnosis.

  • Hi AmyG6500, you are not alone. and you do not get better overnight, but important to keep taking the injections even though it may seem there is little improvement, or you even feel worse. I also self inject for neurological symptoms and thought I would have had more improvement after 6 months, 3 injections weekly but I know without them my condition would deteriorate. The nerves need time to heal. I know family think one injection and you should be better, even my doctor thinks that so yes, you do feel isolated and alone. That is the benefit of this group, you are not alone. I hope you feel some improvement soon.

  • Thanks potter5 It's really reassuring that I'm not alone in this. It's so strange to be treating myself and feeling awful while my doctor says there's nothing wrong, bizarre and unsettling! Thank goodness for this forum!

  • Hi AmyG6500, I don't really have any advice for you but just wanted to offer support as I am in the same boat as you as I'm also self employed and currently going through the worst exhaustion. My arms and legs feel heavy and I'm very short of breath. I'm not being treated for neurological symptoms, and even had to fight to get the 6 injection loading doses as my doctor originally referred me for 1 injection (?!). However I have tinnitus and occasional pins and needles so I'm wondering if I should fight for more. My B12 level is 142.

    Do you mind me asking how you went about finding a private doctor and what sort of cost it was? My family are behind me on my research about this and have said they will help me go private if necessary. However I may just resort to self injecting if I can convince myself that B12 is absolutely the problem.

  • You need to give it more time. (Probably about 3 months)

  • Thanks Ryaan that's good to know. With injections every other day?

  • After loading doses I injected once a week for 10-12 weeks, felt quite better, now on 1 every 2 weeks.(as my symptoms return in the 3rd week if I don't inject after 2 weeks).

    For some people once a month is enough.

    Everyone is different.

  • Sorry, this probably isn't going to be helpful. I'm really scared right now. I had the first of 6 loading doses 3 weeks ago, just before we went to Ireland to stay with our daughter and her family. I've never felt so ill in my life but put it down to forgetting to take dosulepin with me and sudden withdrawal of that drug isn't recommended. Came back home,resumed dosulepin (weaning off it slowly now) and had the second loading dose a week ago today. It was ten times worse than the first one and by Saturday evening I had to see an out of hours GP at a NEMS centre. Apart from the awful pain down the left side of my body, I had creeping numbness into my neck and face, mouth, lips, tongue that was still getting worse after 26 hours. I was told that I can't tolerate injections and advised to take a daily supplement instead, 1000 micrograms. I took the first on Monday this week. Within an hour the numbness (that had only just faded) started again, but was even worse. I also have diarrhoea, nausea, no appetite at all, no strength, horrendous pain still all around the second injection site and down that arm etc. Saw my GP yesterday and was told I'm very anxious! Well, yes! I'm to eat fortified cereal, take beta blockers and have two brisk walks a day - that will make me well apparently. My level (171) is only 'borderline low', I'm told. I feel so sick it's very difficult to eat said cereal, and I wish I could stand upright - I'm more likely to fall into the road and under a car than anything. I feel as though I've been poisoned and that I'm dying. My face is still numb 5 days on and I just daren't take the supplements again. I don't know what to do now. I didn't feel anything like this before I had the first injection (had no idea that my B12 levels were low until a month ago, but I've had some neuropathic symptoms, now gone). I've felt unwell since Christmas (due to fibromyalgia I thought), but nothing like this. I think it's been caused by taking Lansoprazole for a year, which I've stopped now along with some of the other poisons I was prescribed last year for fibro and severe back pain.

  • Oh my goodness! You poor thing. Josieposie I do hope someone on here can advise you. Have you spoken to the PA society? They are very very helpful. Might be worth a call. Sending big hugs!

You may also like...